Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 247, NWS Midland/Odessa, TX

August 11, 2008Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 11, 2008, 8:11 PM MDT for Lea County, New Mexico. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2008, 8:11 PM MDT (02:11 UTC)
Expired
Aug 11, 2008, 9:15 PM MDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

The radar

The Lubbock radar (KLBB), 124 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 8:12 PM MDTHAIL 0.8815 E Crossroads, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1497 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 120211
SVRMAF
NMC025-120315-
/O.NEW.KMAF.SV.W.0247.080812T0211Z-080812T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM MDT MON AUG 11 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 915 PM MDT

* AT 809 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 22
  MILES NORTH OF BRONCO...OR 24 MILES NORTHEAST OF TATUM...MOVING
  SOUTH AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  BRONCO...
  GLADIOLA...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3356 10304 3327 10304 3326 10304 3315 10305
      3315 10340 3357 10326 3357 10305
TIME...MOT...LOC 0211Z 359DEG 20KT 3356 10312

$$
2 follow-up statements
000 
WWUS54 KMAF 120233
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CDT MON AUG 11 2008

NMC025-120315-
/O.CON.KMAF.SV.W.0247.000000T0000Z-080812T0315Z/
LEA NM-
831 PM MDT MON AUG 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR NORTHEASTERN LEA COUNTY...

AT 812 PM MDT...THE PUBLIC REPORTED NICKEL SIZE HAIL 14 MILES EAST 
OF CROSSROADS ALONG NEW MEXICO STATE HIGHWAY 508. IN ADDITION TO 
NICKEL SIZED HAIL...THIS SEVERE THUNDERSTORM IS ALSO CAPABLE OF 
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 13 
MILES NORTH OF BRONCO...OR ABOUT 18 MILES NORTHEAST OF 
TATUM...MOVING SOUTH AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...GLADIOLA
AND BRONCO.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3351 10304 3315 10305 3315 10338 3351 10319
TIME...MOT...LOC 0231Z 002DEG 24KT 3341 10311

$$
000 
WWUS54 KMAF 120317
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1017 PM CDT MON AUG 11 2008

NMC025-120327-
/O.EXP.KMAF.SV.W.0247.000000T0000Z-080812T0315Z/
LEA NM-
917 PM MDT MON AUG 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEA COUNTY HAS
EXPIRED...

AT 917 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 3351 10304 3315 10305 3315 10338 3351 10319
TIME...MOT...LOC 0233Z 002DEG 24KT 3340 10311

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:40 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 11, 5:40 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT MON AUG 11 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
DESPITE THUNDERSTORM THAT JUST MOVED THROUGH MAF...THE SHOWER
ACTIVITY HAS BEEN GENERALLY DIMINISHING AND DO NOT EXPECT IT TO
AFFECT ANY OF THE OTHER TAF SITES. THE ONLY EXCEPTION COULD BE FST
SO WILL HAVE TO KEEP AN EYE ON THAT SITE. OTHERWISE VFR CONDITIONS
AND LIGHT NORTHEAST TO SOUTHEASTERLY WINDS ARE EXPECTED AT ALL
AREAS.

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT MON AUG 11 2008/

DISCUSSION...
LATE AFTERNOON SURFACE OBSERVATIONS ALONG WITH AREA RADARS SHOW THE
REMNANT FRONTAL BOUNDARY ORIENTED FROM NORTHWEST TO SOUTHEAST FROM
THE CENTRAL PERMIAN BASIN INTO WEST CENTRAL TEXAS...SOUTH OF SAN
ANGELO. WE EXPECT THIS BOUNDARY TO ACT AS A FOCUSING MECHANISM FOR
CONVECTION THIS AFTERNOON AND EVENING...BUT GIVEN WEAKER MID AND
UPPER LEVEL SUPPORT VS. YESTERDAY...POPS FOR THIS EVENING WILL BE
LOWER. HOWEVER...WE HAVE OPTED TO INCREASE POPS SLIGHTLY FOR THE
EVENING PERIOD AS THE SHORT RANGE MODELS AGREE THERE WILL BE SOME
CONVECTION AROUND. AS CONVECTION FORMS...LOW-LEVEL COLD POOLS SHOULD
HELP TO PUSH THE BOUNDARY SOUTHWARD...THUS WE WILL REDUCE POPS AFTER
06Z TONIGHT FOR AREAS NORTH OF A GUADALUPE MOUNTAINS TO MIDLAND
LINE. WE WILL OPT TO KEEP A 20-30% CHANCE OF THUNDERSTORMS IN THE
FORECAST AFTER MIDNIGHT FOR THE REMAINDER OF THE REGION. HEAVY
RAINFALL WILL CONTINUE TO BE THE MAIN CONCERN GIVEN WEAK WINDS ALOFT
AND ABUNDANT MOISTURE (1.8 INCHES OF PWAT ON KMAF 12Z SOUNDING).
WE WILL CONTINUE TO MENTION THIS IN THE HAZARDOUS WEATHER OUTLOOK.
FOR TUESDAY...MOST AREAS SHOULD REMAIN DRY...EXCEPT FOR THE DAVIS
MOUNTAINS AND BIG BEND REGION WHERE OROGRAPHICS WILL AID IN
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. THE OTHER REGION THAT
MAY SEE ISOLATED CONVECTION WILL BE ACROSS NORTHERN LEA
COUNTY...WHERE STEEPER MID-LEVEL LAPSE RATES AND LOW-LEVEL
UPSLOPE FLOW COULD ALLOW ISOLATED THUNDERSTORMS TO DEVELOP. THE
FOCUS FOR CONVECTION CONTINUES TO REMAIN OUT WEST ON WEDNESDAY...
NAMELY ACROSS SOUTHEASTERN NEW MEXICO...CULBERSON COUNTY...DAVIS
MOUNTAINS AND BIG BEND REGION. AGAIN...FAVORED LAPSE RATES AND
WEAK LOW-LEVEL CONVERGENCE ALONG A SURFACE TROUGH WILL AID IN
AFTERNOON AND EVENING CONVECTION. A SIMILAR SETUP IS IN STORE FOR
THURSDAY AS NORTHWEST FLOW ALOFT MAY BRING SOME MID AND UPPER
LEVEL SUPPORT INTO THE REGION. FOR NOW...WILL KEEP POPS CONFINED
TO THE MOUNTAINS AND ADJACENT PLAINS. LATER SHIFTS MAY NEED TO
MONITOR FOR SPREADING POPS EAST INTO THE PLAINS. THE WEATHER
PATTERN IS EXPECTED TO BECOME INCREASINGLY ACTIVE LATE THIS WEEK
INTO THE WEEKEND AS THE MEDIUM RANGE GUIDANCE AGREE A MID AND
UPPER LEVEL CLOSED LOW WILL MOVE OUT OF SOUTHERN CANADA INTO THE
NORTHERN PLAINS BY EARLY FRIDAY MORNING. TIMING DIFFERENCES DO
ARISE WITH THIS LOW AND A COLD FRONT...SO FURTHER REFINEMENTS WILL
LIKELY BE NEEDED TO THE FORECAST. FOR NOW...WE WILL INCREASE RAIN
CHANCES SLIGHTLY BEGINNING LATE FRIDAY AND SATURDAY AS A COLD
FRONT MOVES INTO THE REGION. FOR THE REMAINDER OF THE FORECAST...
THE HIGHER RAIN CHANCES WILL DEPEND LARGELY ON THE POSITION OF THE
FRONTAL BOUNDARY AND HOW ACTIVE THE NORTHWEST FLOW ALOFT BECOMES.
COOLER TEMPERATURES ARE ALSO EXPECTED LATE IN THE PERIOD AS 850MB
TEMPERATURES TREND DOWNWARD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Aug 11, 12:31 PM MDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CDT MON AUG 11 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
131 PM CDT MON AUG 11 2008 /1231 PM MDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED
MAINLY LATE THIS AFTERNOON AND THIS EVENING. THE MOST PERSISTENT
ACTIVITY IS EXPECTED TO BE ACROSS THE DAVIS MOUNTAINS AND THE BIG
BEND REGION. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
BRIEF WIND GUSTS TO 50 MPH...LOCALLY HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 11, 2:16 PM MDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT MON AUG 11 2008

TXZ080-112045-
MARFA PLATEAU-
316 PM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN PRESIDIO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF MARFA AT 316
PM CDT...MOVING SOUTHEAST AT 3 MPH. WINDS APPROACHING 55 MPH ARE
EXPECTED WITH THIS THUNDERSTORM AS WELL AS FREQUENT LIGHTNING.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 2:30 PM MDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT MON AUG 11 2008

TXZ074-081-112100-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
330 PM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF ALTUDA AT 330
PM CDT...MOVING EAST AT 10 MPH. MOTORISTS TRAVELING ALONG TEXAS STATE
HIGHWAY 118 SOUTH OF ALPINE WILL LIKELY ENCOUNTER HAZARDOUS DRIVING
CONDITIONS.

PEOPLE IN NORTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS UP TO 50 MPH... HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.
Special weather statement, Aug 11, 2:58 PM MDT, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT MON AUG 11 2008

TXZ081-112130-
BIG BEND AREA-
358 PM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS UP TO 50 MPH WAS
LOCATED ABOUT 18 MILES EAST SOUTHEAST OF MARATHON AND SOUTH OF U.S.
HIGHWAY 90...MOVING SOUTH AT 5 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 4:30 PM MDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT MON AUG 11 2008

TXZ061-062-112300-
ECTOR-MIDLAND-
530 PM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR AND WESTERN
MIDLAND COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF ODESSA AT 530 PM
CDT...MOVING SOUTH AT 20 MPH. GUSTS UP TO 50 MPH ARE POSSIBLE AS THE
STORM PASSES THROUGH THE CITY OF ODESSA AND CONTINUES SOUTHWARD.
MOTORISTS TRAVELING ALONG INTERSTATE 20 NEAR ODESSA SHOULD BE
PREPARED FOR STRONG CROSSWINDS.

GUSTY WINDS UP TO 50 MPH... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 5:15 PM MDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT MON AUG 11 2008

TXZ062-068-069-112345-
CRANE-MIDLAND-UPTON-
615 PM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CRANE...
NORTHWESTERN UPTON AND SOUTH CENTRAL MIDLAND COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF CRANE AT 615 PM
CDT...MOVING SOUTH AT 20 MPH. OUTFLOW WINDS AHEAD OF THIS STORM MAY
RESULT IN BLOWING DUST AND REDUCED VISIBILITIES AS GUSTS UP TO 50
MPH WILL BE POSSIBLE.

PEOPLE IN NORTHEASTERN CRANE...NORTHWESTERN UPTON AND SOUTH CENTRAL
MIDLAND COUNTIES...INCLUDING THE CITY OF CRANE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:13 PM MDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.